Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Phoenix, AZ

July 31, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 31, 2005, 5:27 PM MST for Maricopa County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 5:27 PM MST (00:27 UTC)
Expired
Jul 31, 2005, 6:06 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 010030
SVRPSR
AZC013-010100-
/O.NEW.KPSR.SV.W.0067.050801T0027Z-050801T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
527 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SCOTTSDALE...PARADISE VALLEY
  AND CAREFREE AND CAVE CREEK...

* UNTIL 600 PM MST

* AT 521 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED NEAR 
  SCOTTSDALE...AND MOVING WEST AND NORTHWEST AT 10 MPH. A 53 MPH 
  WIND GUST WAS REPORTED AT FOUNTAIN HILLS AROUND 5 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  CAVE CREEK AND CAREFREE. EXTREMELY HEAVY RAIN WILL ACCOMPANY THESE
  STORMS. 

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3348 11194 3363 11172 3386 11191 3375 11213

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 010106
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST SUN JUL 31 2005

AZC013-010110-
/O.EXP.KPSR.SV.W.0067.000000T0000Z-050801T0100Z/
MARICOPA AZ-
605 PM MST SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARICOPA COUNTY
   INCLUDING NORTH SCOTTSDALE EXPIRED AT 600 PM MST...

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR THE NORTH AND 
   NORTHEAST PORTIONS OF THE GREATER PHOENIX AREA UNTIL 8 PM...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR SCOTTSDALE...
PARADISE VALLEY...CAREFREE...AND CAVE-CREEK AREAS WAS ALLOWED TO 
EXPIRE AT 6 PM.

SEVERE THUNDERSTORMS IN THE AREA HAD WEAKENED CONSIDERABLY AT 
6 PM...HOWEVER A CHANCE FOR STRONG THUNDERSTORMS WILL CONTINUE OVER 
THE GREATER PHOENIX AREA THIS EVENING. 

SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAIN WERE STILL FALLING 
OVER THE NORTH AND NORTHEAST PORTIONS OF THE GREATER PHOENIX AREA AT 
6 PM. AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR THAT 
AREA UNTIL 8 PM.

RESIDENTS AND MOTORISTS IN THE PHOENIX AREA SHOULD CONTINUE TO 
MONITOR FORECASTS IN THE EVENT ADDITIONAL WEATHER WATCHES...WARNINGS 
OR ADVISORIES ARE NEEDED.

LAT...LON 3348 11194 3363 11172 3386 11191 3375 11213

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 31, 3:30 PM MST, 1 hour 57 minutes before
AZZ020>028-CAZ030>033-010600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN JUL 31 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-KANSAS BORDER
THROUGH THE MIDDLE OF THIS WEEK...THEN DRIFT WEST AND BE OVER NEVADA
BY NEXT WEEKEND. THIS WILL KEEP A MOIST EAST TO SOUTHEAST FLOW ALOFT
OVER OUR REGION INTO NEXT WEEKEND KEEPING A DAILY CHANCE FOR MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A NEARLY STATIONARY
WEATHER DISTURBANCE OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. A STRONGER WEATHER DISTURBANCE
WILL MOVE WEST ACROSS NORTHERN MEXICO AND BRING AN INCREASED CHANCE
FOR SHOWERS AND STORMS DURING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...
UPPER HIGH TO REMAIN IN THE EASTERN CO WESTERN KS AREA THROUGH ABOUT
MID WEEK THEN MOVE SLOWLY W TO NV BY THE WEEKEND. THIS WILL KEEP A
E-SE FLOW OVER OUR REGION. AN INVERTED TROF WILL REMAIN OVER SOUTERN
AZ / NW MEXICO INTO MON WITH PIECES OF ENERGY BEING LIFTED NORTH
THROUGH SOUTH CENTRAL AZ. THIS WAS NOTED IN CLOUD MOTION PHOTOS OVER
SE AZ THIS MORNING AND WAS MOVING N. THE THREAT OF LOCALLY HEAVY
RAINS WITH SOME THUNDERSTORMS REMAINS AS AIRMASS CONTINUES TO BE
VERY MOIST. MORNING SOUNDINGS SHOW AIRMASS NEARLY SATURATED AT ALL
LEVELS AND SHOULD STAY LIKE THAT THROUGH MON. P-WATER VALUES RANGE
FROM 1.7 INCHES IN SW AZ TO 1.9 IN SOUTH CENTRAL AZ. ALSO THE
P-WATER MOISTURE TONGUE PRETTY MUCH REMAINS IN THE LOWER CO RIVER
VALLEY ...SW AZ AND SE CA AREA. THUS...SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAINS THROUGHOUT THIS AREA TOO.  MODELS SHOW THAT ON
MON/TUES THERE WILL BE SOME DRYING AT MID LEVELS BUT LOW LEVELS WILL
REMAIN MOIST AND ATMOSPHERE TO REMAIN UNSTABLE SO THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE. THEN BY WED MID LEVELS MOISTEN UP
AGAIN. A LARGE EASTERLY WAVE NOW IN TX WILL SLOWLY MOVE W AND BEGIN
TO AFFECT OUR REGION DURING THE LATTER PART OF THE WEEK. MODELS SHOW
PIECES OF ENERGY BEING CARRIED IN THE EASTERLY FLOW INTO OUR REGION
BY WED NIGHT/THURS WITH THE WAVE ITSELF MOVING TO THE BIG BEND TX /
SW NM AREA BY NEXT SAT. THIS WILL BRING AN INCREASE IN THE
THUNDERSTORMS TO OUR REGION DURING THE LATTER PART OF THIS WEEK.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 31, 6:00 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SUN JUL 31 2005

AZZ022-023-027-028-010200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...IN EXCESS OF 1 INCH PER HOUR...
ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SOME
BLOWING DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND BLOWING DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-010200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...
ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS WILL ALSO BE
POSSIBLE.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...AND STRONG GUSTY WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-010200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST-
CENTRAL ARIZONA DESERTS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH
TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING
SAND OR DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031-010200-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST (600 AM PDT) SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY AND THE YUMA AREA.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ032-033-010200-
IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS-
600 AM PDT SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN
RIVERSIDE COUNTY.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR
DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

CAZ030-010200-
JOSHUA TREE NATIONAL PARK/JTNP/-
600 AM PDT SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND SMALL HAIL.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:50 PM MSTFlash Flood WarningPSRMaricopa115 min
Jul 31, 11:15 PM MSTSevere Thunderstorm WarningPSRYuma35 min
Aug 1, 3:06 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.